Texas, 2015

Damaging Wind in Texas, May 17, 2015

May 17, 2015 · NWS HGX · 2 events in 2 counties and zones

A line of strong showers and thunderstorms moved eastward across the area during the day and produced some wind damage and a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A line of strong showers and thunderstorms moved eastward across the area during the day and produced some wind damage and a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 17, 11:50 AM CST, 26 minutes earlier.

Area forecast discussion, May 17, 11:50 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1250 PM CDT SUN MAY 17 2015

.UPDATE...
18Z TAF DISCUSSION IN AVIATION SECTION...
FORECAST UPDATE IN PUBLIC SECTION...

&&

.DISCUSSION...
CONVECTION CONTINUES TO DEVELOP AHEAD OF A BROKEN LINE OF STORMS
ALONG A KLFK/KCXO/KVCT LINE. STRONGER STORMS EXIST FROM WEST OF
KDWH TO KVCT. THESE STORMS ARE MOVING SLOW ESE AND LOOK TO IMPACT
HOUST AREA TERMINALS THROUGH ABOUT 20Z. STORMS SHOULD BE WEAKENING
AS OUTFLOW FORM THE LINE OUT RUNS ANY UPDRAFTS BUT SO FAR ONLY 25
KT WIND GUSTS HAVE BEEN OBSERVED WITH THE STORMS. RAINFALL RATES
OF 1 INCH AN HR HAVE LIMITED VSBY AT TERMINALS TO A COUPLE MILES
SO LOOKS LIKE THE POTENTIAL FOR IFR AND TSRA WILL GO UNTIL 20Z.
AFTER THAT STORMS SHOULD BE DECREASING AND LIKELY JUST HAVE AREA
SHRA. EXPECT A DOWNWARD TREND IN SHOWERS THE REST OF THE EVENING.

CIGS SHOULD GO MVFR ONCE AGAIN TONIGHT. OTHER ISSUES WILL BE THE
NEXT ROUNDS OF CONVECTION. MODELS ARE NOT HANDLING CURRENT
CONVECTION WELL SO SUSPECT THEY ARE NOT HANDLING WHAT HAPPENS
TONIGHT/TOMRROW WELL EITHER. NAM SUGGESTS SOME CONVECTION
OVERNIGHT AND AGAIN TOMORROW. GFS SUGGESTS MORE IN THE AFTERNOON.
WILL MENTION VCSH IN THE AFTERNOON TOMORROW TO HINT AT POSSIBILITY
BUT WILL NEED TO MONITOR HI RES MODEL TRENDS TO GET A BETTER
UNDERSTANDING OF CONVECTIVE DETAILS FOR TAFS TONIGHT/TOMORROW.

39

PUBLIC FORECAST UPDATE...
GIVEN ONGOING CONVECTIVE TRENDS OF STORMS FROM KCXO TO
KVCT...INCREASED THUNDERSTORM CHANCES ACROSS THE AREA. RAINFALL
RATES HANGING AROUND 1-1.5 INCHES AN HR AT THE MOST. WITH STORMS
MOVING...ALBIET SLOW...MOST AREAS GETTING 1-2 INCHES AS STORMS
PASS. OVERALL NOT EXPECTING ANY FLOOD IMPACTS BUT WOULD NOT BE
SURPRISED IF A FLOOD ADVISORY IS NEEDED. STORMS ARE MOVING INTO A
VERY MOIST AND UNSTABLE ATMOSPHERE. PRECIP WATER VALUES AROUND 1.8
INCHES AND SB CAPE AROUND 2000-3000 J/KG. MAY GET AN ISO STRONG
STORM IN THIS ENVIORNMENT AS WELL WHICH COULD PUT OUT SOME GUSTY
WINDS. ALSO HAVE A DECENT 40 KT LLJ FOR STORMS TO GET MOIST INFLOW
FROM AND UPPER LEVEL WINDS ARE FAIRLY WEAK SO THERE SHOULD BE
DECENT VENTING FROM THE TOP OF STORMS. COLD CLOUD TOPS ON IR
SATELLITE IMAGERY SUPPORT THIS SO AT LEAST THINK THERE IS A THREAT
FOR THESE STORMS TO HOLD TOGETHER FOR MOST OF THE AFTERNON
REGARDLESS OF THE HRRR/RAP ALL SHOWING STORMS GONE BY 21Z THIS
AFTERNOON.

14/39

&&

.PREV DISCUSSION... /ISSUED 1101 AM CDT SUN MAY 17 2015/

UPDATE...
THUNDERSTORM LINE THAT MOVED ACROSS PARTS OF NORTH AND CENTRAL
TEXAS OVERNIGHT IS NOW DRAPED ROUGHLY OVER THE NORTHWESTERN 1/3 OF
THE FORECAST AREA THIS MORNING... WITH ISOLATED TO SCATTERED
CONVECTION DEVELOPING AHEAD OF IT COURTESY SURFACE HEATING AND
SOME MODEST CONDITIONAL INSTABILITY SUPPORTED BY MORNING DEW
POINTS IN THE 70S. LATEST SHORT TERM GUIDANCE REMAINS DISPLACED IN
TIME AND LOCATION REGARDING THE EVOLUTION OF THIS ACTIVITY... AND
RELIED PRIMARILY ON TIMING THE PASSAGE OF THE 850 MB TROUGH AXIS
/ASSOCIATED WITH A CUT OFF LOW OVER THE NORTHERN PLAINS/ AS THIS
APPEARS TO BE THE PRIMARY FOCUSING MECHANISM FOR THE ONGOING
ACTIVITY.

THINK WE/LL MAY SEE RAIN CARRY OVER INTO THE EARLY AFTERNOON
HOURS PRIMARILY OVER THE NORTHERN ZONES... BUT CONTINUE TO
DIMINISH/MOVE EAST OF THE REGION WITH TIME. HIGHEST RAINFALL
TOTALS HAVE BEEN ALONG AND NORTH OF A BRENHAM TO HUNTSVILLE TO
CROCKETT LINE THIS MORNING /SOME ISOLATED RADAR ESTIMATED 1 TO 2
INCH TOTALS/ BUT THIS HEAVIEST RAINFALL AXIS IS EXPECTED TO SHIFT
SOUTH AND EAST THROUGH THE REMAINDER OF THE MORNING AND THIS WILL
HELP LIMIT A LARGER FLOODING THREAT. 1515Z WATER VAPOR IMAGERY
DOES SHOW SOME CLOUD TOP COOLING OVER HOUSTON/TRINITY COUNTIES
THIS MORNING... INDICATING SOME INTENSIFICATION FOR THE STORMS IN
THIS REGION. OTHERWISE... MINOR ADJUSTMENTS MADE TO ONGOING
FORECAST BASED ON OBSERVATIONAL TRENDS.

HUFFMAN

PREV DISCUSSION... /ISSUED 448 AM CDT SUN MAY 17 2015/

DISCUSSION...
LINE OF SHRA/TSRA IN CNTL TX APPROACHING THE I-35 CORRIDOR IS
MOVING ESE AT A PRETTY GOOD CLIP AND APPEARS IT SHOULD HOLD
TOGETHER AS IT MOVES INTO WESTERN PARTS OF THE CWA AROUND 7 AM
ASSUMING CURRENT MVMT HOLDS. GOOD UPPER DIFFLUENCE NOTED WHICH IS
AIDING VENTILATION & SAT IMAGERY HAS MAINTAINED COOL TOPS MOST OF
THE NIGHT -- MAYBE SOME SLIGHT RECENT WARMING. KEWX IS SHOWING
1-1.5"/HR RATES WHICH MAJORITY OF THE REGION SHOULD BE ABLE TO
HANDLE WITHOUT MANY ISSUES ASSUMING PRECIP KEEPS MOVING, BUT WILL
KEEP A CLOSE EYE ON THINGS CONSIDERING RECENT RAINS. ALTHOUGH KHGX
VWP HAS 25-35KT LLVL JET FEEDING INTO THE REGION...GOES SOUNDER
IMAGERY IS DEPICTING RELATIVELY DRIER AIR SITUATED JUST OFFSHORE
(PWS ~1.4") SO OVERALL CONFIDENCE REGARDING HOW FAR SE THIS
COMPLEX MAKES IT IS FAIRLY LOW. SPC-HRRR HAS DONE A PRETTY GOOD
JOB OVERNIGHT WITH THIS COMPLEX SO WILL TREND FCST TOWARD ITS SOLN
IN THE SHORT TERM. ASSUMING ITS SOLN ENDS UP BEING CLOSE, THE
LEADING EDGE OF THE PRECIP SHOULD BE EXITING THE CWA AND OFF TO
THE EAST TOWARD LUNCH TIME. REMAINDER OF THE TODAYS WX WILL BE
DEPENDENT ON RECOVERY AND DIFFERENTIAL HEATING BUT WOULD EXPECT
SOME ISO/SCT LATE AFTN ACTIVITY ACROSS NW.

EXPECT ANOTHER ROUND OF STORMS TO DEVELOP ALONG THE DRYLINE AGAIN
LATER TODAY AND TONIGHT...AND AGAIN MOVE INTO AT LEAST N PARTS OF
THE REGION OVERNIGHT & POSSIBLY CNTL PARTS BY MORNING. GFS/ECMWF
SHOW CONTINUED PRECIPITATION THROUGH THE DAY ON MONDAY ACROSS N
PARTS BUT SUSPECT THINGS WILL AGAIN BE DRIVEN ON THE MESOSCALE BY
THEN (LINGERING BOUNDARIES/HEATING, ETC).  IT IS DEFINITELY A
SITUATION WORTH MONITORING AS 3-4" AMOUNTS WILL CAUSE PROBLEMS UP
THERE.

W COAST LOW WILL EJECT INTO THE N PLAINS TUESDAY...JUST TO BE
REPLACED BY ANOTHER DROPPING IN ITS PLACE. APPEARS SE TX WILL BE
ON NRN PERIPHERY OF MID LEVEL RIDGE STRETCHING FROM MEXICO INTO
THE GULF AND ALSO THE WRN PERIPHERY OF LLVL RIDGING TO THE EAST.
COMBINATION OF THE 2 MIGHT BEGIN TO LIMIT, BUT BY NO MEANS BRING
AN END RAIN CHANCES FOR THE REMAINDER OF THE WEEK. WOULD GENERALLY
ANTICIPATE DIURNALLY DRIVEN SCT SHRA/TSRA EACH DAY ACROSS INLAND
SECTIONS. THINGS MIGHT GET INTERESTING AGAIN LATER IN THE WEEK IF
A FRONT BACKDOORS ALL THE WAY INTO THE REGION AS ECMWF SUGGESTS.
GFS ALSO SHOWING THE BOUNDARY, BUT KEEPS IT IN LA. 47

MARINE...
A STRONG LOW-LEVEL JET HELPING TO KEEP WINDS OVER THE COASTAL WATERS
ELEVATED THIS MORNING...AND WILL LIKELY REMAIN IN PLACE FOR THE REST
OF THE DAY. THESE WINDS APPEAR TO BE PROVIDING THE INFLOW FOR A LINE
OF STORMS MOVING INTO THE REGION FROM THE NNW. WILL KEEP THE CAUTION
FLAGS IN PLACE FOR THE NEAR/OFFSHORE WATERS TODAY. THE PRESSURE GRAD-
IENT IS EXPECTED TO RELAX LATE TONIGHT/EARLY MON AS THE SYSTEM MOVES
OFF TO THE SE. GENERALLY MODERATE ONSHORE FLOW TO PREVAIL DURING THE

AVIAITON...
KEEPING A CLOSE EYE ON THE LINE OF STRONG TSRAS APPROACHING FROM THE
NW THIS MORNING. EXTRAPOLATED TIMING HAS THIS LINE NEAR CLL FROM 12Z-
13Z. WHILE SOME OF THE SHORT-RANGE MODELS ARE INDICATING THAT THE IN-
TENTISTY OF THESE STORMS WILL WEAKEN AS THEY MOVE INTO SE TX...NOT A
LOT OF CONFIDENCE WITH THAT SCENARIO AT THIS TIME. WILL LIKELY
ADD A TEMPO GROUP FOR MOST OF THE NRN SITES WITH THE 12Z PACKAGE.
41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      84  74  86  73  86 /  90  50  50  20  30
HOUSTON (IAH)              87  76  87  74  87 /  70  30  40  10  30
GALVESTON (GLS)            84  79  85  77  85 /  40  20  20  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...HIGH RIP CURRENT RISK THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...GALVESTON...MATAGORDA.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH MONDAY MORNING FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...14
Hazardous weather outlook, May 17, 4:27 AM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
527 AM CDT SUN MAY 17 2015

TXZ163-164-176>179-195>200-210>213-226-227-235-181200-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
JACKSON-LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-
WALKER-WALLER-WASHINGTON-WHARTON-
527 AM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WEAKENING LINE OF SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO
THE REGION FROM THE NORTHWEST THIS MORNING. EXPECT SOME 20 TO 35 MPH
GUSTS IN ASSOCIATION WITH STRONGER CELLS ALONG THE LEADING LINE.
MOST LOCATIONS SHOULD SEE LESS THAN AN 3/4 INCH OF RAINFALL BUT
VERY LOCALIZED 2 INCH AMOUNTS ARE NOT OUT OF THE QUESTION. WE WILL
BE MONITORING AREAS THAT HAVE SEEN THE COPIOUS RAINFALL AMOUNTS
EARLIER IN THE WEEK. HOWEVER...ASSUMING THIS COMPLEX DOES NOT SLOW
DOWN AND CONTINUES MOVING WE ARE NOT EXPECTING WIDESPREAD FLOOD
PROBLEMS.

ANOTHER ROUND OF STORMS IS EXPECTED TO DEVELOP NORTH OF THE REGION
AND MOVE INTO THE NORTHERN HALF OF SOUTHEAST TEXAS OVERNIGHT.
THE FLASH FLOOD THREAT FROM ADDITIONAL RAIN NORTH OF A BRENHAM TO
LIVINGSTON LINE WILL AGAIN NEED TO BE MONITORED AS GROUNDS ARE
NEARLY SATURATED AND CANNOT HANDLE MUCH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...EXPECT LINGERING PRECIPITATION FROM THE COMPLEX OF
STORMS THAT MOVES INTO SOUTHEAST TEXAS TONIGHT.

FOR THE REMAINDER OF THE WEEK...SCATTERED MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY ACROSS
INLAND LOCATIONS. ISOLATED STRONGER CELLS MAY PRODUCE STRONG WINDS
AND LOCALIZED HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING OR SEVERE WEATHER ARE ENCOURAGED THROUGH THE
WEEK.

GMZ330-335-350-355-370-375-181200-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
527 AM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT SHOULD EXERCISE CAUTION. MODERATE ONSHORE WINDS AND
SEAS WILL PERSIST TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINDS AND SEAS WILL DIMINISH THROUGH THE MIDWEEK TIME PERIOD.
HOWEVER...EXPECT THEM TO INCREASE AGAIN GOING INTO MEMORIAL DAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ214-236>238-181200-
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
527 AM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HIGHER THAN NORMAL RISK OF RIP CURRENTS IS EXPECTED ALONG AREA
BEACHES. IF GOING TO THE BEACH SWIM NEAR A LIFEGUARD AND WELL
AWAY FROM JETTIES...GROINS AND PIERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED. RIP CURRENTS COULD BE AN ISSUE
OVER MEMORIAL DAY WEEKEND AS WINDS AND SEAS APPEAR THEY MIGHT
INCREASE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 17, 11:56 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1256 PM CDT SUN MAY 17 2015

TXZ211>213-226-227-171845-
AUSTIN TX-WALLER TX-HARRIS TX-WHARTON TX-FORT BEND TX-
1256 PM CDT SUN MAY 17 2015

...STRONG LINE OF THUNDERSTORMS MOVING THROUGH EASTERN
COLORADO...NORTHEASTERN WHARTON...WESTERN HARRIS...EASTERN
AUSTIN...SOUTHERN WALLER AND FORT BEND COUNTIES UNTIL 145 PM CDT...

AT 1255 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WESTON LAKES...OR 7 MILES SOUTH OF BROOKSHIRE...MOVING EAST AT
30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUGAR LAND...WESTERN MISSOURI CITY...ROSENBERG...STAFFORD...KATY...
RICHMOND...TOMBALL...JERSEY VILLAGE...SEALY...BROOKSHIRE...HUNTERS
CREEK VILLAGE...BUNKER HILL VILLAGE...PINEY POINT VILLAGE...SPRING
VALLEY...TOWN WEST...PECAN GROVE...FIRST COLONY...SPRING BRANCH
WEST...ADDICKS PARK TEN AND MISSION BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2954 9628 2963 9618 2966 9620 2966 9624
      2967 9626 3003 9622 3009 9543 2940 9558
      2942 9629
TIME...MOT...LOC 1755Z 248DEG 38KT 2967 9595

39

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Fort Bend

When
May 17, 12:16 PM CST
Where
Fort Bend County, 1.48 mi NW of Missouri City
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
29.635, -95.547

Thunderstorm winds downed a large tree onto a home on Mackworth Drive. Nearby, two doors were bent at a storage unit facility on Mula Circle.

Funnel Cloud, Brazoria

When
May 17, 8:00 PM CST
Where
Brazoria County, 3.82 mi E of Peterson Lndg
Reported by
Trained Spotter
Coordinates
29.250, -95.167

Funnel cloud was sighted near the intersection of FM 2004 and FM 2917.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578948, 566446.